Alert archive / Indiana / Beach Hazards Statements in 2025

Beach Hazards Statement 8, NWS Northern Indiana

August 17, 2025LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Aug 17, 2025, 4:25 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 17, 2025, 11:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 4:25 AM CDT (09:25 UTC)
In effect from
Aug 17, 2025, 11:00 AM CDT
Expired
Aug 17, 2025, 10:00 PM CDT
In force
11 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3918 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3918 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WHUS43 KIWX 170925
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
525 AM EDT Sun Aug 17 2025

INZ103-MIZ277-171730-
/O.NEW.KIWX.BH.S.0008.250817T1600Z-250818T0300Z/
Northern La Porte-Southern Berrien-
525 AM EDT Sun Aug 17 2025 /425 AM CDT Sun Aug 17 2025/

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT /11 AM CDT/
TODAY THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions expected, especially by
  late afternoon as winds shift to the north. 

   *Waves of 1 to 2 feet will build to 3 to 4 feet through the
    day. 

   *Life-threatening rip and structural currents are expected.
    Structural currents will be especially strong on the north
    side of piers and breakwalls. 

   *A strong southward flowing longshore current is expected by
    the afternoon.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...From noon EDT /11 AM CDT/ today through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

ADDITIONAL INFORMATION...

Strong thunderstorms over Lake Michigan overnight into this
morning led to water level fluctuations at nearby gauges, 
suggesting seiche or meteotsunami activity was ongoing. This 
activity (largely unnoticeable visually) may persist through the 
evening, increasing the likelihood and strength of dangerous 
currents-even during periods of wave heights less than 3 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
2 follow-up statements
004 
WHUS43 KIWX 171436
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1036 AM EDT Sun Aug 17 2025

INZ103-MIZ277-172245-
/O.CON.KIWX.BH.S.0008.250817T1600Z-250818T0300Z/
Northern La Porte-Southern Berrien-
1036 AM EDT Sun Aug 17 2025 /936 AM CDT Sun Aug 17 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions expected, especially by 
  late afternoon as winds shift to the north.

   *Waves of 1 to 2 feet will build to 3 to 4 feet through the
    day. 

   *Life-threatening rip and structural currents are expected.
    Structural currents will be especially strong on the north
    side of piers and breakwalls. 

   *A strong southward flowing longshore current is expected by
    the afternoon.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...From noon EDT /11 AM CDT/ today through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
819 
WHUS43 KIWX 171942
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
342 PM EDT Sun Aug 17 2025

INZ103-MIZ277-180300-
/O.CON.KIWX.BH.S.0008.000000T0000Z-250818T0300Z/
Northern La Porte-Southern Berrien-
342 PM EDT Sun Aug 17 2025 /242 PM CDT Sun Aug 17 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* WHAT...Dangerous swimming conditions expected, especially by 
  late afternoon as winds shift to the north.

   *Waves of 1 to 2 feet will build to 2 to 4 feet. 

   *Life-threatening rip and structural currents are expected.
    Structural currents will be especially strong on the north
    side of piers and breakwalls. 

   *A strong southward flowing longshore current is expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...Through 11 PM EDT /10 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:27 AM CDT, 58 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms across northwest and portions of north central Indiana will diminish later this morning. A few showers and storms early this morning may produce brief heavy rain and wind gusts to 40 mph.
  • Mainly dry tonight and Monday, with the next notable chance of showers and thunderstorms (40-60%) late Monday night into Tuesday.
  • Remaining hot and humid through the middle of the week.
Area forecast discussion, Aug 17, 3:27 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
427 AM EDT Sun Aug 17 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms across northwest and
  portions of north central Indiana will diminish later this
  morning. A few showers and storms early this morning may
  produce brief heavy rain and wind gusts to 40 mph.

- Mainly dry tonight and Monday, with the next notable chance of showers
  and thunderstorms (40-60%) late Monday night into Tuesday.

- Remaining hot and humid through the middle of the week.

&&

.DISCUSSION...
Issued at 423 AM EDT Sun Aug 17 2025

A weak to modest west-southwest low level jet feeding into northeast
Illinois is combining with increasingly convergent flow from a
southward dropping low level trough to aid in continued
regeneration of showers and thunderstorms early this morning
along an axis from KRFD to KRSL. This corridor is also along a
well-defined MUCAPE gradient that extends from north central
Illinois into west central Indiana. Some pockets of higher
downburst winds are being observed across northeast Illinois on
the more unstable side of this gradient. There is some low end
potential that some sub-severe gusts to 40 to 50 mph could
affect northwest Indiana in IWX forecast area early this morning
with the stronger precip loaded cores, but the potential for
severe remains quite low with the possible exception of far
northeast Illinois into portions of extreme NW Indiana.
Otherwise, brief heavy rainfall is expected that could lead to
some isolated ponding issues this morning as a narrow pooled
axis of 1.8 to 2.0 inch PWATs is sprawled across this favored
zone. These type of favored upwind propagating convective setups
are usually very conducive for some hydro issues, but the
overall mild nature to the strength the low level jet should
hopefully prevent a more substantial hydro event from evolving.
By mid to late morning, the pre-frontal low level jet should
diminish in strength that should lead to a resultant lessening
in convective coverage as the low level front drops across the
southern Great Lakes. Some uncertainty still exists in how
quickly this diminishment occurs, so PoPs will likely need
refinement.

For later this afternoon, some isolated convective potential may
exist south of US 24 where some respectable 1500-2000 J/kg MLCAPEs
should linger immediately ahead of the cool front. Forcing should be
lacking however as the convectively enhanced vort from early this
morning races across the eastern Great Lakes. Mid/upper level
ridging trying to build back from the west will also not provide a
favorable environment, and a much more limited shear profile in
comparison to earlier this morning.

Otherwise for today, hot and humid conditions persist, especially
just south of the cool front where an axis of sfc dew points in the
mid 70s remains possible. Some isolated heat indices near advisory
criteria are possible across the extreme southwest, but this
potential of 100+ heat indices appears much greater west and
southwest of the local area.

Hot and humid conditions persist tonight and Monday, with additional
precip chances during this period looking to be on the small
side. Mid level ridging should have some decent amplitude during
this period, with perhaps some low end chance of isolated
storms across northwest/west central Indiana on the edge of the
low level theta- e/instability gradient.

The next notable chance of showers and storms still appears to move
in for later Monday night into Tuesday. By this timeframe, the
upstream upper level ridge should exhibit some amplification across
the northern Rockies, making the local area susceptible to
weaker northwest flow waves. This evolution will lead to a very
strong west- east oriented instability gradient from northern
Illinois into northwest Indiana Monday afternoon. This should
tend to keep greatest severe risk west of the local area into
Monday night. Stronger low level theta-e advection builds east
again on Tuesday, but extent of convective coverage/organization
is somewhat in question as shear should be limited and forcing
with the aforementioned northwest flow waves will be weak.

Cooler and drier air builds in for Wed-Thu with indications that
more active short wave track will be closer to US/Canadian border
for the end of the work week. Some moderation in temps expected late
work week, but mainly dry conditions expected.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 142 AM EDT Sun Aug 17 2025

The combination of remnant convective outflows and increasing
confluent/convergent flow from northern Illinois to the southern
Great Lakes region will result in a continued favor zone of
shower/thunderstorm production through the remainder of the
overnight. Orientation of instability should favor areas west of
KSBN for the greatest thunder threat, but will continue to carry
TEMPO TSRA conditions at KSBN through 09Z. A sfc cool front will
drop across the southern Great Lakes this morning eventually
resulting in a tapering of showers and thunderstorms from north
to south. This front may be accompanied by at least some MVFR
cigs/vsbys for a time in the 12Z-15Z timeframe. Will continue
trend of previous forecast in keeping TAFs dry after 15Z with
instability axis getting suppressed southwest of the terminals.
Variable winds due to convective influence overnight will become
northwest during the day.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Marsili
AVIATION...Marsili
Hazardous weather outlook, Aug 16, 2:26 PM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
326 PM EDT Sat Aug 16 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-171930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
326 PM EDT Sat Aug 16 2025 /226 PM CDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of severe storms this evening and overnight.
Damaging wind gusts are the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are periodic chances of thunderstorms Sunday through
Wednesday. Isolated damaging wind gusts are the primary hazard.

Heat indices ranging from the mid 90s to around 100 degrees are
likely through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-171930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
326 PM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms today and tonight. A few storms
may produce wind gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for thunderstorms this Sunday through Wednesday. A
few storms may produce wind gusts in excess of 40 knots.

In the hours before

Local storm report, Aug 17, 2:01 AM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Northern Indiana
301 AM EDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Lightning        2 W Twin Lakes          41.30N 86.39W
08/16/2025                   Marshall           IN   Emergency Mngr

            Lightning strike caused tree to fall into
            road and road is now blocked.

0827 PM     Hail             2 W Servia              40.80N 85.78W
08/16/2025  M0.75 Inch       Wabash             IN   Public

            Report from mPING: Dime (0.75 in.).

0745 PM     Tstm Wnd Dmg     3 ENE Georgetown        40.76N 86.46W
08/16/2025                   Cass               IN   Emergency Mngr

            tree fell onto vehicle and is blocking road.

0745 PM     Tstm Wnd Dmg     3 WNW Dunkirk           40.78N 86.44W
08/16/2025                   Cass               IN   Emergency Mngr

            1 tree uprooted and 1 tree snapped. time
            estimated form radar.

&&
Special weather statement, Aug 17, 3:17 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
417 AM EDT Sun Aug 17 2025

INZ020-170900-
White IN-
417 AM EDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT WHITE COUNTY THROUGH 500 AM
EDT...

At 416 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wolcott, or 8 miles west of Monticello, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers, Badger
Grove, Smithson, Lee, Golden Hill, Indiana Beach, Norway, and Cedar
Point.

This includes Interstate 65 between mile markers 185 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8687
      4074 8663 4074 8675 4073 8676 4072 8675
      4071 8676 4070 8676 4069 8675 4068 8676
      4068 8674 4067 8675 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 0816Z 318DEG 21KT 4078 8692

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MCD
Special weather statement, Aug 17, 3:26 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 AM EDT Sun Aug 17 2025

INZ012-013-203-170900-
Southern La Porte IN-Pulaski IN-Starke IN-
426 AM EDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PULASKI...
SOUTHWESTERN STARKE AND SOUTHWESTERN LA PORTE COUNTIES THROUGH 500 AM
EDT/400 AM CDT/...

At 425 AM EDT/325 AM CDT/, Doppler radar was tracking a strong
thunderstorm near La Crosse, or 9 miles southeast of Valparaiso,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Judson, Wanatah, Medaryville, La Crosse, Hanna, Thomaston,
Lomax, Beardstown, English Lake, South Wanatah, Denham, Toto, Clarks,
San Pierre, Ora, Brems, and Bass Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4146 8693 4150 8686 4116 8652 4103 8693
TIME...MOT...LOC 0825Z 331DEG 32KT 4136 8695

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCD
Special weather statement, Aug 17, 4:20 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
520 AM EDT Sun Aug 17 2025

INZ020-171015-
White IN-
520 AM EDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT WHITE COUNTY THROUGH 615 AM
EDT...

At 519 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanging Grove to near Remington to near
Earl Park. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monon, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove, Golden
Hill, Smithson, Cedar Point, and Lee.

This includes Interstate 65 between mile markers 185 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8692
      4071 8676 4069 8675 4068 8676 4068 8674
      4066 8676 4066 8678 4057 8677 4056 8709
      4057 8710
TIME...MOT...LOC 0919Z 325DEG 42KT 4099 8702 4078 8719 4073 8737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:11 PM CDTSpecial Weather StatementIWXCass49 min
Aug 16, 7:20 PM CDTSevere Thunderstorm WarningIWXPulaski, White40 min
Aug 16, 7:24 PM CDTSevere Thunderstorm WarningIWXHuntington, Wabash36 min
Aug 16, 8:38 PM CDTSpecial Weather StatementIWXFulton, Kosciusko, Marshall, Pulaski, Starke37 min
Aug 16, 8:57 PM CDTSpecial Weather StatementIWXJay33 min
Aug 17, 3:17 AM CDTSpecial Weather StatementIWXWhite43 min
Aug 17, 3:26 AM CDTSpecial Weather StatementIWXStarke34 min
Aug 17, 4:20 AM CDTSpecial Weather StatementIWXWhite55 min

Nearby

Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.